Inhaling deodorant spray to get high can be fatal, doctors warn

Inhaling a deodorant spray to get high can be fatal, warn doctors in the journal BMJ Case Reports, following the death of a 19 year old who turned to inhalant abuse in the absence of any other drugs.

Deodorant is one of several common household products, including paint thinner and hairspray, which contain substances that can be used for inhalant .

The activity is popular among teens, particularly those from disadvantaged backgrounds, and may account for up to 125 deaths every year in the USA alone, say the authors.

Inhalant abuse comes in three forms: direct inhalation, known as sniffing; inhaling through a piece of clothing, known as 'huffing'; and 'bagging,' which involves using a or balloon.Volatile solutions, aerosols, and pressurised gasses are all potential candidates for abuse, say the authors.

In this case, a 19 year old man, who was being treated in a drug rehab clinic for ketamine and cannabis abuse, relapsed. In a bid to get high, he put a towel over his head and inhaled the spray from a .

He quickly became hyperactive, before going into -where blood flow stops suddenly as a result of the heart's failure to pump properly-and collapsing.

Basic life support and six rounds of shocking the heart (defibrillation) failed to revive him and he was admitted to intensive care where he was put into an induced medical coma.

But his condition didn't improve and realising that further treatment would be pointless, doctors withdrew it and he died shortly afterwards.

This report refers to just one case, caution the authors. But cardiac arrests after the inhalation of volatile substances have been reported for 40 years, they point out, with the first death associated with inhaling deodorant spray dating back to 1975.

"The main toxic substance in deodorant spray inhalation is butane. Butane is one of the hydrocarbons commonly used in propellants in sprayable household products," they write.

"Hydrocarbons are lipophilic [fat soluble] and therefore easily cross the air-blood and blood-brain barrier. It [butane] dissolves into tissues with a such as the nervous system, fat tissue, liver and kidneys," they explain.

Yet, they point out: "The misuse of volatile is one of the least known methods to attain an altered state by drugs."

And with a history of drug misuse in isolated environments, such as drug rehab or prison, may be especially vulnerable because of the availability of household products, which they may be more inclined to abuse, they warn.


Explore further

Volatile substance abuse – a problem that never went away

More information: BMJ Case Reports (2018). casereports.bmj/lookup/doi/10.1136/bcr-2018-224345
Journal information: BMJ Case Reports

Citation: Inhaling deodorant spray to get high can be fatal, doctors warn (2018, November 15) retrieved 12 November 2019 from https://medicalxpress.com/news/2018-11-inhaling-deodorant-high-fatal-doctors.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
10 shares

Feedback to editors

User comments